Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 40, NWS Portland, OR
NWS Portland, OR issued this gale warning at Nov 9, 2021, 12:16 AM PST. It took effect at Nov 9, 2021, 3:27 AM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2021, 12:16 AM PST (08:16 UTC)
- In effect from
- Nov 9, 2021, 3:27 AM PST
- Expired
- Nov 9, 2021, 7:00 AM PST
- In force
- 4 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
669
WHUS76 KPQR 090816
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1216 AM PST Tue Nov 9 2021
PZZ250-255-270-091800-
/O.UPG.KPQR.GL.W.0039.000000T0000Z-211109T1500Z/
/O.EXB.KPQR.SR.W.0004.000000T0000Z-211109T1300Z/
/O.NEW.KPQR.GL.W.0040.211109T1300Z-211109T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1216 AM PST Tue Nov 9 2021
...STORM WARNING UNTIL 5 AM TODAY...
...GALE WARNING 5 AM TO 10 AM TODAY...
* WHAT...South to southeast winds will become south 30 to 35 kt,
with gusts up to 50 kt. Seas will build from around 10 ft to 17
to 20 ft with period of 12 seconds. The strongest winds and seas
will be farther offshore. Winds will ease back to gale force,
with gusts up to 35 to 40 kt after 5 am.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM, Coastal waters from Cascade Head to Florence OR
out 10 NM and Waters from Cape Shoalwater WA to Cascade Head
OR from 10 to 60 NM.
* WHEN...Storm Warning, until 5 AM PST early this morning. Gale
Warning, from 5 AM to 10 AM PST this morning.
* IMPACTS...Very strong winds will cause hazardous seas which
could capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ275-091800-
/O.EXT.KPQR.SR.W.0004.000000T0000Z-211109T1300Z/
/O.NEW.KPQR.GL.W.0040.211109T1300Z-211109T1800Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1216 AM PST Tue Nov 9 2021
...STORM WARNING UNTIL 5 AM TODAY...
...GALE WARNING FROM 5 AM TO 10 AM TODAY...
* WHAT...South to southeast winds of 20 to 25 kt will quicly
become south 30 to 35 kt, with gusts up to 50 kt. Seas will
build from around 12 ft to 17 to 20 ft with period of 12
seconds. The strongest winds and seas will be farther offshore.
Winds will ease back to gale force, with gusts up to 35 to 40 kt
after 5 am.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM.
* WHEN...Storm Warning, until 5 AM PST early this morning. Gale
Warning, from 5 AM to 10 AM PST this morning.
* IMPACTS...Very strong winds will cause hazardous seas which
could capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-092000-
/O.CON.KPQR.SC.Y.0181.000000T0000Z-211109T2000Z/
Columbia River Bar-
1216 AM PST Tue Nov 9 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...Seas will quickly build to the mid teens
tonight and remain elevated into Tuesday.
- FIRST EBB...Very strong ebb around 715 PM today, with seas
10 to 12 ft with breakers.
- SECOND EBB...Around 8 AM Tue, with seas 12 to 14 ft.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until noon PST today.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland2 follow-up statements
270
WHUS76 KPQR 091031
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
231 AM PST Tue Nov 9 2021
PZZ250-255-270-275-091800-
/O.CON.KPQR.SR.W.0004.000000T0000Z-211109T1300Z/
/O.CON.KPQR.GL.W.0040.211109T1300Z-211109T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
231 AM PST Tue Nov 9 2021
...STORM WARNING UNTIL 5 AM TODAY...
...GALE WARNING FROM 5 AM TO 10 AM THIS MORNING...
* WHAT...South winds 30 to 35 kt, with gusts 40 to 45 kt, with
some gusts to 50 kt. Seas will build 16 to 19 ft with period of
12 seconds. The strongest winds and seas will be farther
offshore. Winds will ease back to gale force, with gusts up to
35 to 40 kt between 5 am and 8 am.
* WHERE...all coastal waters from Cape Shoalwater to Florence,
from shore out 60 nm.
* WHEN...Storm Warning, until 5 AM PST early this morning. Gale
Warning, until 10 AM PST this morning.
* IMPACTS...Very strong winds will cause hazardous seas which
could capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-092345-
/O.EXT.KPQR.SC.Y.0181.000000T0000Z-211110T2000Z/
Columbia River Bar-
231 AM PST Tue Nov 9 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT THROUGH WEDNESDAY MORNING...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...around 10 to 12 ft early, but briefing building
to 15 to 19 ft by 5 am, and holding at that until 9 am.
Afterwards, seas subsiding back to 13 ft by early afternoon,
and then 11 to 12 ft tonight into early Wed.
- FIRST EBB...around 8 am today, with seas 14 to 17 ft with
breakers.
- SECOND EBB...Strong ebb around 815 pm today, with seas 13 to
14 ft with breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until noon PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland443
WHUS76 KPQR 091127
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
327 AM PST Tue Nov 9 2021
PZZ270-275-100030-
/O.CAN.KPQR.SR.W.0004.000000T0000Z-211109T1300Z/
/O.EXT.KPQR.GL.W.0040.211109T1127Z-211109T1500Z/
/O.EXB.KPQR.SC.Y.0181.211109T1500Z-211111T0200Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
327 AM PST Tue Nov 9 2021
...GALE WARNING NOW IN EFFECT UNTIL 7 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM
PST WEDNESDAY...
...STORM WARNING IS CANCELLED...
* WHAT...South to southwest winds 25 to 35 kt, with gusts up to 45
kt through 7 am today. Winds will be gradually decreasing this
morning, with west to southwest 20 to 25 kt by mid morning, with
those winds continuing through tonight. Seas 16 to 21 ft early
this morning, but subsiding after 7 am. Seas mostly down to 13
to 15 ft by afternoon, and 12 to 14 ft tonight into Wednesday.
Dominant period of the seas at 11 to 12 seconds.
* WHERE...all coastal waters from Cape Shoalwater to Florence,
from 10 to 60 nm offshore.
* WHEN...Gale Warning, until 7 AM PST this morning. Small Craft
Advisory, from 7 AM this morning to 6 PM PST Wednesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ250-255-100030-
/O.CAN.KPQR.SR.W.0004.000000T0000Z-211109T1300Z/
/O.EXT.KPQR.GL.W.0040.211109T1127Z-211109T1500Z/
/O.NEW.KPQR.SC.Y.0186.211109T1500Z-211111T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
327 AM PST Tue Nov 9 2021
...GALE WARNING NOW IN EFFECT UNTIL 7 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM
PST WEDNESDAY...
...STORM WARNING IS CANCELLED...
* WHAT...South to southwest winds 25 to 35 kt, with gusts up to 45
kt through 7 am today. Winds will be gradually decreasing this
morning, with west to southwest 20 to 25 kt by mid morning, with
those winds continuing through tonight. Seas 15 to 20 ft early
this morning, but subsiding after 7 am. Seas mostly down to 13
to 15 ft by afternoon, and 12 to 14 ft tonight into Wednesday.
Dominant period of the seas at 11 to 12 seconds.
* WHERE...all nearshore coastal waters from Cape Shoalwater to
Florence, from shore out 10 nm.
* WHEN...Gale Warning, until 7 AM PST this morning. Small Craft
Advisory, from 7 AM this morning to 6 PM PST Wednesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-100030-
/O.CON.KPQR.SC.Y.0181.000000T0000Z-211110T2000Z/
Columbia River Bar-
327 AM PST Tue Nov 9 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PST
WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...around 10 to 12 ft early, but briefing
building to 15 to 19 ft by 5 am, and holding at that until
9 am. Afterwards, seas subsiding back to 13 ft by early
afternoon, and then 11 to 12 ft tonight into early Wed.
- FIRST EBB...around 8 am today, with seas 14 to 17 ft with
breakers.
- SECOND EBB...Strong ebb around 815 pm today, with seas 13
to 14 ft with breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until noon PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portlandWhat forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Nov 8, 9:49 PM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Nov 8, 9:49 PM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Portland OR
949 PM PST Mon Nov 8 2021
Updated aviation...
.SYNOPSIS...Offshore flow will continue into the evening, until a
fast-moving surface low brings strong wind and widespread rain to
the region tonight into Tuesday. Additional storm systems will bring
periods of wet weather Wednesday night through Friday, potentially
even beyond.
&&
.SHORT TERM...Tonight through Thursday...A parent upper low about 400
miles west of Vancouver Island is deepening as a near 160kt jet digs
on the backside of the trough. Another secondary low is forming and
deepening at the bottom of the parent low's trough, which is now just
400 miles off the coast west of the OR/CA border. High clouds from
this secondary low have begun spreading across the area. This low
will continue to deepen tonight as it proceeds to move onshore early
tomorrow morning. The warm front out ahead of the system is already
spreading stratiform rain into far southeastern OR, which will
continue to spread northeast. This warm front will increase
snowlevels from its current 4000 feet to near 7000 feet after
midnight. The offshore pressure gradient continues to create easterly
winds, gusting to 25 to 35 mph in the Gorge and aligned high terrain
gaps, and is shown by several models to peak between 6-9p tonight.
Expect gusts as high as 45 mph during this peak time in the
aforementioned areas. As the main cold front approaches the coast, a
southerly coastal jet will increase winds along the coastal
communities. Models, both deterministic and ensembles, have increased
windspeeds along the coast. So while it will be marginal to hit
criteria, still want to let the public know of these stronger winds
after midnight into the early morning. The area of main concern to
reach 60 mph with gusts will be between Florence and Lincoln City,
likely in the 1:00-4:00am time frame. Some convection on the backside
may continue to bring short bursts of strong winds. NAM showing some
higher values of CAPE over far southwestern OR, however it could
reach up into Lane County with a slight chance of thunder, but should
be very isolated so didn't include it in the forecast grids. It is
also worth mentioning that it will be
quite breezy inland with gusts in the 20-40 mph range possible,
strongest over the central Willamette Valley. Widespread rain will
move across the forecast area, especially from midnight into
daybreak, before decreasing and becoming more showery Tuesday
morning.
The cold air aloft on the backside of the trough will allow for
convection, with NAM showing 200-400 J/kg of CAPE over far SW
Washington and into far NW Oregon. Have added a chance of thunder for
these areas through the day Tuesday. Temperatures will be colder, and
snow levels will be lowering after sunrise back down to near 3500
feet. Forecast snow amounts for elevations below 6000 feet
are currently too low to warrant any winter weather headlines.
However the precipitation should be decreasing, so may only see a few
inches over the higher passes. Light rain will continue through the
day and evening as moisture in westerly flow continues more move
onshore focusing more on the northern half of the forecast area.
A small break may occur, but another round of rain is set to start
moving into the pacific Northwest as another system moves into the
region. Wednesday will likely be mainly dry in the evening, before a
weak to moderate atmospheric river system begins to move in behind
and connect to swing precipitation into the region. Precipitable
water values of 1.0-1.25 inches are forecast to move into the area,
above the 90th percentile and near the max for this time of year.
Rain, at times heavy will swing up over the area, with the latest GFS
now wanting to keep the heaviest rain into OR, rather than the
previous trend of into WA, along with the trend of the EC. Have
increased POPS and QPF for this time frame. /Kriederman
&&
.LONG TERM...Thursday night through Monday...The latter part of the
week continues to be active across the CWA. Global model guidance is
in fair agreement that very weak upper level ridging will result in
a surface high pressure becoming established off the coast of
California, at the same time a weak vertically stacked low from the
Gulf of Alaska will slowly ride the weak upper level ridge. This
synoptic set-up will enable the potential for a moderate atmospheric
river with IVT values greater than 250 kg/m/s to develop, with a
focus towards central Oregon then slowly migrating northward towards
the Olympic Peninsula through at least Friday night. However, this
event could persist through Saturday night as models and guidance
shows minimal change within the synoptic pattern with a second,
weaker upper level low following a similar path. This could result
in a second AR event following on the heels of the Thursday/Friday
event.
When it comes to the overall confidence in the atmospheric river, it
is high that at least a weak to moderate AR will impact the region.
There are some models suggesting IVT values greater than 500 kg/m/s,
which would suggest a strong AR event through Friday evening. As
mentioned above there is the possibility of a second weaker AR
continuing the active weather pattern through Saturday night.
Sunday and into the start of next week, the pattern shifts as
stronger ridge of high pressure builds across the Pacific NW. This
will usher in a brief, calmer period of weather. Models start to
show some temporal divergence for the start of next week, although
models do agree that a shot of colder air and precipitation is
expected towards the start of the week. /42
&&
.AVIATION...06z TAFs: Pre-frontal rain band is quickly spreading
across the region this evening. Most sites are initially VFR as it
will take a bit of time for the lower levels to saturate with
easterly winds at the surface, but expect cigs to gradually lower to
MVFR as rain intensity picks up in the 09-12z timeframe. Will also
see a window for LLWS concerns through about 12z as southerly winds
increase aloft, but these concerns should diminish fairly rapidly as
surface winds veer south-southwesterly and profiles become more
unidirectional with height. Expect showery conditions to persist
through the day on Tuesday, with cigs trending back towards VFR with
some intermittent periods of MVFR.
For detailed regional Pac NW aviation weather information, go online
to: https://weather.gov/zse
KPDX AND APPROACHES... Rain spreading into the terminal ahead of the
front as of 06z. Conditions will initially stay VFR but will
eventually trend towards MVFR as cigs lower in heavier rain after
09z. Expect a brief period of LLWS around 12z as southerlies
increase in the 1500-2500 ft layer, but the profile should become
unidirectional and limit LLWS fairly quickly thereafter as surface
winds veer to the S-SW. Showery conditions persist through Tuesday,
with VFR cigs dropping to MVFR at times in heavier showers. /CB
&&
.MARINE...Water vapor satellite shows cyclogenesis occurring
near 39 N, 130 W. Buoy 46002 is currently showing Gale Force
gusts near 45 kt and 17 ft seas at 9 sec. This system will
quickly track north towards the Washington coast swinging the
front across the waters between 1 AM and 4 AM Tuesday. A Gale
Warning has been issued for almost all waters with the exception
of the central outer waters (PZZ250) which has been upgraded to a
Storm Warning this evening through early Tuesday morning. Expect
a ramping up of winds across the coastal waters this evening with
the strongest winds during frontal passage. Seas will build up
between 15 ft to nearly 20 ft overnight as strong winds move
onshore. The front is fairly fast moving so wind waves will
diminish fairly quickly Tuesday morning. A westerly swell will
increase Tuesday which will keep significant wave heights around
10 ft through Tuesday night.
Unsettled weather will continue through the week. Winds will
relax a bit Wednesday and then ramp up slightly into Thursday as
a weakening front crosses the waters. Seas will trend between 6
to 8 ft through the end of the week. -BMuhlestein
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from midnight tonight to 5 AM PST Tuesday for
Central Oregon Coast.
WA...None.
PZ...Gale Warning until 7 AM PST Tuesday for coastal waters from
Cape Shoalwater WA to Florence OR out 10 nm.Waters from Cape
Shoalwater WA to Cascade Head OR from 10 to 60 nm.
Storm Warning until 6 AM PST Tuesday for Waters from Cascade
Head to Florence OR from 10 to 60 nm.
Small Craft Advisory until noon PST Tuesday for Columbia River
Bar.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:27 AM PST | Small Craft Advisory | PQR | 4 days | |
| Nov 9, 1:39 PM PST | Special Weather Statement | PQR | Clatsop | 21 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.